Chemical Balancing Act, Part Two

Post
14

“Physician, heal thyself!”

I was asking a claimant about his history of treatment with psych meds during a Disability examination years ago. To which he spontaneously replied, “Do you know what those drugs do to you? I bet you’ve never taken them.” This sparked memory, a return of memories that usually sets the stage for learning. And I recalled that indeed I had, briefly. What follows is an accretion of memories, my free association:

I was in my mid-20s. I flew from the San Francisco Bay Area to visit my father in NY.  He took me on a walking tour of Manhattan that went for several miles. We walked from downtown near the Battery to somewhere in mid-town and then back again. After less than a half mile, he began speaking tersely, but lyrically as if improvising poetry.

“Do you see that building?” He pointed. “AT&T, the Phone Company.” My father was working as a trunk assigner, a type of telephone operator, at the time and was near retirement.

We walked a few more steps. “Do you see that building?” I nodded. “Phone Company. And that one across the street.” We continued our walk and on every street he pointed at several buildings with the identical information to impart.  At a certain point, he started chuckling as he informed me of the same thing again, but pointing to a different building. As I said, we went on like this for several miles, taking a different route back home.

Was this Kafka? Was this Fritz Lang’s Metropolis? What was he trying to tell me?

He concluded by saying what was on his mind. “I want you to work for the telephone company. I don’t care if you take a job as an operator. Just get a job there.”

He hated the phone company! The whole experience was a puzzle, the walking tour of AT&T real estate, the chuckling (something he did so rarely it sounded perverse). But now, in retrospect, I understand what he was telling me.  He wanted me to get a job, any job, with what was then the biggest company in the world, one that owned so much real estate you couldn’t get away from it, one that would pay me better than most jobs I would be eligible for, that would give me a retirement as good as the one he would soon get (his second retirement) so that I could prepare for my old age.

Sometime after that, I did apply to AT&T, when it was still the Phone Company, only in San Francisco. I was unemployed at the time and I had never taken my father’s advice before. Without an income, it seemed to be as good a time as any. I filled out some paperwork that probably included some form of questionnaire, then went in for an interview. I sat across a desk from a nice man in a suit and tie in a small office. He looked almost amused, when he said, “Are you sure you are interested in a job like this?” I recall saying, yes. “I don’t think you would be very happy doing this kind of work. I don’t think you would stay very long.” Of course, I knew he was right, but at least I could say that for once I had taken my father’s advice. I left at this point, secure in the knowledge that he would not offer me a job as a telephone operator and that it would not be a good idea for me to accept one, if offered. But, at least I could say I took my father’s advice once, and that the choice of whether or not I would take a job there was not entirely mine. When I told my father the result of this interview, he said, “Try again!” I ceased taking his advice after that.

Fast forward to 1987. I was in my doctoral program at Ball State in Muncie, Indiana and my father was dead. I had just been told he died by my uncle who found him lying on the floor of the guest room at my uncle’s home in LA. The last words he uttered were, “I’ll live forever.” Bold words and hubris just before he died. Too bad he didn’t have the same attitude during his life as he had at the end.

That was a tough year for me. I had to be informed by a classmate that any one of my stressors would be enough to break most people. There was the doctoral program itself, which I have previously described. There was the separation and divorce from my first wife, the death of my stepmother, then my father. There were other, related stressors that are not worth describing, but that left small deep wounds as they cut like stilettos, things that brought me perilously close to quitting the doctoral program. “Just put one foot in front of the other,” I would remind myself. And so I did.

Seeing my condition, my classmate suggested I get one of those new antidepressants from the Student Health Center. I didn’t like the idea, but-you never know- maybe it would help. So, I made the appointment.

I soon learned that the Director served as psychiatrist at the Center.  He was the one to interview me. I explained my symptoms, the obligations of my coursework and my need to get through finals, and, ‘No,’ I said, ‘I am not suicidal.’  The interview lasted about an hour, which included us chatting and some superficial smiles on his part, after which he took out his prescription pad and wrote an order for Mellaril.

I would like to tell you about my experience with this medication, about which I previously had known nothing. (I had not taken the psychopharmacology course at that point.)  I was to take one pill in the morning and one at night, which I did the first day. I felt nothing the first day. The second day I took my morning pill and my evening pill as prescribed. I began the morning of the third day…or I should say I did not begin the morning of the third day. As far as I knew, I did not exist. But, I heard something very far in the distance. For the longest time, I didn’t know what it was. It took some time before I could focus on it and only then, and with some effort, did I realize that it was my alarm clock.  I could not tell you how long the clock had been ringing.  I had to turn it off. It was at this point that I realized that I could not easily find my arm. That’s called proprioception in the medical and psych world.  When I discovered where my arm was, without being able to lift either arm, I had to focus hard to raise it. I can’t tell you how long it took to do this or to lower it on top of the clock to push the button. I couldn’t get up, but I remember thinking, ‘What happened?’ Then, I began to focus on that. What had happened? At first, I didn’t know. Slowly, it began to dawn on me that this had been caused by the drug. Should I take another dose? I began to ponder that question as my body slowly regained control of its senses. It was supposed to be good for me.  It was supposed to help me. But, look at what happened. I couldn’t even make it to class. Slowly putting the pieces together and with effort, I realized that, if I couldn’t do what I needed to do, the drug was not helping. I resigned myself to spend the rest of the day asleep. The next day I was somewhat better, better the following day. I felt normal the day after that.

When I told my classmate what had happened, she said, “He gave you Mellaril? That’s an antipsychotic.” “I didn’t know,” I said. “I thought he would give you one of those new antidepressants, like Prozac. What did he do that for?”  What did he do that for? I asked myself.

The Director (a title that now seemed reminiscent of Kafka) had scheduled an appointment for a week after our first meeting. I arrived all smiles and with an abundance of energy. He looked more than surprised. “That was very clever what you did. You taught me that my life wasn’t all that bad after all. I feel great.” At this point, he looked visibly disturbed. “But why,” I asked, “did you prescribe an antipsychotic?” He looked thoughtful. “I thought you were going to commit suicide.” “Why would that be? I told you I wasn’t suicidal and that I needed to get through finals. I had things I needed to do.” He suggested I try another medication, which I declined. I acknowledged what I perceived to be a medical paradoxical intervention that ultimately helped me and I thanked him.

The thing about this that never leaves me is what I later learned. One can suffer extrapyramidal symptoms (EPS) from antipsychotics like Mellaril. Some people-we never know who until it happens-can react with the same facial twitches, tongue flicker, and dry mouth after a single dose as those who are acutely psychotic and who have been on the medication for a long time. (Some don’t have these side effects and, for others, the side effects don’t go away.)  It could have been me. This taught me not to sacrifice my own judgment even when confronting the judgment of experts.

Next: what I think about Chemical Balancing.